Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 114, NWS St. Louis, MO

June 14, 2017Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 14, 2017, 3:43 PM CDT for Lewis County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 3:43 PM CDT (20:43 UTC)
Expired
Jun 14, 2017, 4:13 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis County, MO

The radar

The St Louis radar (KLSX), 184 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:49 PM CDTTSTM WND DMGLewistown, MOLARGE TREE LIMB DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:04 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS53 KLSX 142043
SVRLSX
MOC111-142145-
/O.NEW.KLSX.SV.W.0114.170614T2043Z-170614T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
343 PM CDT WED JUN 14 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Lewis County in northeastern Missouri...

* Until 445 PM CDT.

* At 343 PM CDT, a severe thunderstorm was located near Lewistown,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Canton, Lewistown and Monticello. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9172 4025 9158 4015 9151 4012 9151
      4010 9150 4000 9176 4016 9187 4026 9173
TIME...MOT...LOC 2043Z 237DEG 9KT 4012 9175 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
1 follow-up statement
483 
WWUS53 KLSX 142113
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
413 PM CDT WED JUN 14 2017

MOC111-142123-
/O.CAN.KLSX.SV.W.0114.000000T0000Z-170614T2145Z/
Lewis MO-
413 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEWIS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds, and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 4025 9172 4025 9158 4015 9151 4012 9151
      4010 9150 4000 9176 4016 9187 4026 9173
TIME...MOT...LOC 2110Z 237DEG 9KT 4014 9171 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:32 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 14, 3:32 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
332 PM CDT Wed Jun 14 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 331 PM CDT Wed Jun 14 2017

The synoptic pattern this afternoon features an upper level trough
moving across portions of the northern Plains, with its trough axis
extending southeast into portions of MN/IA and northern MO. This
trough will swing through this evening into tonight, bringing
continued chances for showers/storms to the region.

A rather complex scenario unfolding for late this afternoon into the
overnight hours, with confidence below average in the forecast
details. One cluster of convection that affected the St. Louis metro
area earlier has pushed east into central IL, while another cluster
that affected northeast MO and western IL has also pushed into north-
central IL. These clusters have left outflow boundaries along which
renewed convection should continue to develop through this evening.
It appears the most focused areas of this activity will shift into
portions of central and east-central MO as we head through the
evening hours. Plenty of instability with MLCAPEs of 2500-3500+ J/kg
within a very moist atmosphere will lead to a continued threat of
wet microbursts within individual cells and cell clusters through
this evening despite fairly marginal deep-layer shear values (20-30
knots of 0-6km bulk shear).

Tonight's forecast will largely hinge on convective evolution this
afternoon/evening. Latest thinking is that convection this evening
will likely wane/shift to the southeast after 03Z or so.  However, a
broad low-level jet of 20-30 knots will focus into the region likely
after 06Z which could lead to renewed convection along any remnant
outflow boundaries. Where exactly this activity will focus and how
strong it will be is hard to pinpoint at this time, but think areas
along/south of I-70 will see the best potential at this renewed
development.

Activity will shift mainly south of the region on Thursday, as
surface ridging briefly takes hold.  Temperatures will still be
warm, however, with highs expected in the upper 80s to low 90s.

KD

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 331 PM CDT Wed Jun 14 2017

The synoptic pattern at the start of the long term period will
feature westerly flow aloft.  This regime will continue through the
weekend, before northwesterly flow takes hold, shunting this
warm/unstable airmass to the southeast for the first part of next
week.

Active pattern will persist through this upcoming weekend as several
shortwave troughs move through the westerly flow aloft.  The first
will come Thursday night into Friday.  This system will bring
renewed shower/storm chances to the region, some of which could be
strong to severe depending on exact timing.  An additional wave will
move through Friday night into Saturday, with yet a third (and the
most significant wave) moving through Saturday night into Sunday.
Each of the waves will carry with them the threat of strong to
severe thunderstorms.

A cold front associated with the wave on Sunday will usher in a
cooler and drier airmass for Sunday afternoon into the first part of
next week. This cooler/drier regime will continue through midweek,
before additional showers/storms are possible by Tuesday along with
increasing temperatures/humidities.

KD

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 105 PM CDT Wed Jun 14 2017

Convective trends will be the main focus of this TAF period.
Storms currently near the STL metro sites will move to the east
by 18Z. However, the thunderstorms near UIN will continue to build
southwest this afternoon which will result in another round of
thunderstorms later this afternoon into early this evening. Yet
another round of convection will be possible overnight, however
confidence is too low to warrant any mention at this time. Any
thunderstorm will be capable of gusty/variable winds and IFR
conditions. Outside of thunderstorms, conditions will be VFR with
SSW winds through the period.

SPECIFICS FOR KSTL:
First round of storms has moved east, but expect additional
showers/thunderstorms to move into the terminal late this
afternoon into this evening. Any thunderstorm will be capable of
gusty/variable winds and IFR conditions. Outside of any
thunderstorms, VFR conditions are expected with WSW winds.

KD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Wed Jun 14 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are possible through
tonight across much of the area. Damaging winds and large hail
are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms are possible Thursday
night as well as on Friday and Friday night across portions of
the area. Damaging winds appear to be the primary threat.

Scattered severe thunderstorms are possible Saturday afternoon
and Saturday night, mainly across portions of northeast Missouri
and west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may continue to be needed tonight. Spotters
are encouraged to report any type of severe weather to the
National Weather Service.

KD

In the hours before

Local storm report, Jun 14, 2:27 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     STAUNTON                39.02N 89.78W
06/14/2017                   MACOUPIN           IL   LAW ENFORCEMENT

            DOWNED TREES AND POWER LINES. TIME ESTIMATED
            BY RADAR.

&&
Special weather statement, Jun 14, 2:35 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service St Louis MO
235 PM CDT WED JUN 14 2017

MOZ027-034-035-142015-
Marion MO-Monroe MO-Ralls MO-
235 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS...SOUTHWESTERN
MARION AND NORTHEASTERN MONROE COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe City, moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hannibal, Palmyra, Monroe City, Rensselaer, Spaulding, Stoutsville,
The Landing, Florida and Indian Creek.

This also includes  Mark Twain Lake Recreational Area.

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Missouri.

LAT...LON 3966 9135 3947 9180 3962 9194 3966 9188
      3966 9185 3969 9185 3986 9161
TIME...MOT...LOC 1935Z 232DEG 29KT 3959 9179

Kanofsky
Special weather statement, Jun 14, 2:52 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service St Louis MO
252 PM CDT WED JUN 14 2017

MOZ018-026-142030-
Knox MO-Shelby MO-
252 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
NORTHWESTERN SHELBY COUNTIES UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarence, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarence, Shelbyville, Plevna, Bethel, Newark and Leonard.

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Missouri.

LAT...LON 3996 9196 3978 9196 3968 9229 3995 9229
      3995 9231 3996 9231 4010 9195
TIME...MOT...LOC 1952Z 234DEG 35KT 3978 9235

Kanofsky
Special weather statement, Jun 14, 3:09 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service St Louis MO
309 PM CDT WED JUN 14 2017

MOZ061>063-142115-
St. Louis MO-St. Charles MO-Franklin MO-
309 PM CDT WED JUN 14 2017

...SPECIAL WEATHER STATEMENT...

At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Defiance to near St. Clair. Movement was
northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
O'Fallon, St. Peters, Chesterfield, Wildwood, Ballwin, Maryland
Heights, Manchester, Creve Coeur, Lake St. Louis, Washington,
Dardenne Prairie, Town and Country, Union, Eureka, Ellisville,
Pacific, Weldon Spring, St. Clair, Cottleville and Clarkson Valley.

This includes the following highways...
 Interstate 44 in Missouri between exits 239 and 261.
 Interstate 70 in Missouri between exits 216 and 220.

This also includes  Babler Memorial State Park and Robertsville State
Park.

A severe thunderstorm watch remains in effect until 800 PM CDT for
east central Missouri.

LAT...LON 3842 9111 3855 9098 3855 9097 3857 9097
      3884 9071 3868 9044 3849 9064 3849 9066
      3847 9066 3845 9068 3846 9068 3848 9073
      3839 9074 3826 9087
TIME...MOT...LOC 2009Z 218DEG 21KT 3862 9072 3838 9092

Kanofsky
Special weather statement, Jun 14, 3:11 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
311 PM CDT WED JUN 14 2017

MOZ019-026-027-142115-
Marion MO-Lewis MO-Shelby MO-
311 PM CDT WED JUN 14 2017

...SPECIAL WEATHER STATEMENT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emden, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Palmyra, Warren, Ewing, Emden, Philadelphia and Hunnewell.

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Missouri.

LAT...LON 3966 9188 3980 9203 4002 9171 3983 9147
TIME...MOT...LOC 2011Z 236DEG 17KT 3978 9187

Kanofsky
Special weather statement, Jun 14, 3:38 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service St Louis MO
338 PM CDT WED JUN 14 2017

ILZ095-MOZ019-142130-
Adams IL-Lewis MO-
338 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS AND CENTRAL
LEWIS COUNTIES UNTIL 430 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lewistown, moving northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Canton, Lewistown, Ewing, Lima, Monticello and Meyer.

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 4025 9150 4020 9150 4020 9131 3999 9177
      4017 9194 4026 9179
TIME...MOT...LOC 2038Z 233DEG 22KT 4011 9177

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:10 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis50 min
Jun 14, 12:31 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis29 min
Jun 14, 12:35 PM CDTSevere Thunderstorm WarningLSXLewis, Marion40 min
Jun 14, 12:51 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis39 min
Jun 14, 2:35 PM CDTSpecial Weather StatementLSXMarion40 min
Jun 14, 2:52 PM CDTSpecial Weather StatementLSXShelby38 min
Jun 14, 3:09 PM CDTSpecial Weather StatementLSXFranklin, Saint Charles66 min
Jun 14, 3:11 PM CDTSpecial Weather StatementLSXMarion64 min
Jun 14, 3:38 PM CDTSpecial Weather StatementLSXLewis52 min
Jun 14, 4:48 PM CDTSevere Thunderstorm WarningLSXMarion42 min
Jun 14, 5:15 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby45 min
Jun 14, 5:59 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby46 min
Jun 14, 6:28 PM CDTFlash Flood WarningLSXMarion, Shelby6 hr
Jun 14, 6:41 PM CDTSevere Thunderstorm WarningLSXRalls49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.